Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Mar 22, 2021, 10:34 PM CDT for Gillespie County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2021, 10:34 PM CDT (03:34 UTC)
- Expired
- Mar 22, 2021, 11:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Austin/San Antonio, TX
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 104 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1091 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted.
390
WWUS84 KEWX 230334
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
1034 PM CDT Mon Mar 22 2021
TXZ188-190-230415-
Blanco TX-Gillespie TX-
1034 PM CDT Mon Mar 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO AND NORTHERN
GILLESPIE COUNTIES UNTIL 1115 PM CDT...
At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doss, or 14 miles northwest of Fredericksburg, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fredericksburg, Stonewall, Blowout, Eckert, Crabapple, Doss, Willow
City, Cherry Spring, Enchanted Rock State Natural Area and LBJ
National Historical Park.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 3036 9854 3026 9858 3029 9916 3047 9916
3050 9879 3050 9854
TIME...MOT...LOC 0333Z 270DEG 39KT 3039 9907
$$
EWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Mar 22, 6:11 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Mar 22, 6:11 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 611 PM CDT Mon Mar 22 2021 .UPDATE... Scattered strong to severe storms remain just northwest of our CWA, but latest hi-res model guidance shows some development to the south across our northern CWA. Some of this activity could be severe with modest instability and shear and a Severe Thunderstorm Watch has been issued for areas north of a Gillespie to Travis line. Can't rule out something a bit farther south of that as well. Hail and wind will be the main hazards but hodographs from VWPs do show some decent low-level profiles for rotation and this will have to be watched as well. && .AVIATION... Convection remains northwest of AUS at the present time with some scattered light rain just east of DRT. Should see the scattered rain showers impact the I35 sites later this evening with AUS the most likely to see some thunderstorms with the activity as well. In addition to the rain chances, MVFR ceilings are expected this evening until drier air moves in behind the storm system late tonight. Winds will be breezy from the southeast this evening and then switch to the southwest/west behind the boundary late tonight. && .PREV DISCUSSION... /ISSUED 241 PM CDT Mon Mar 22 2021/ SHORT TERM (Today through Tuesday)... An upper level low is moving into West Texas this afternoon. A surface cold front is stretched from the Texas Panhandle to north central Mexico. Ahead of the front winds are from the southeast across our CWA. Dewpoint temperatures across our CWA are in the 50s with temperatures in the 60s and 70s. As the upper low and frontal boundary progress to the east tonight, they will bring a chance for showers and thunderstorms to South Central Texas. The big question is how strong will storms be. The morning sounding from DRT showed a strong cap with the temperature around 16 degrees C near 800 mb. At FWD the cap was much weaker. So, it looks like there will be better chances for severe thunderstorms farther north. How far south will the severe come? Model soundings are split on whether the cap will erode over any part of the our CWA. SPC has extended the Marginal risk to a line from northeastern Val Verde to Bandera to northern Lee. This includes the Austin metro area. Storm strength will all depend on if there is enough cooling at the top of the boundary layer, and without any model consensus, it's too hard to tell. If storms can develop there are steep lapse rates aloft and large hail and damaging wind gusts are the most likely threats. The best timing for strong storms is late this evening into the early overnight period. All the convection should push off to the east by around sunrise Tuesday. Dry weather will return for Tuesday and Tuesday night. Drier air will move in behind the cold front. Skies will clear and the sunshine will allow temperatures to climb into the 80s across most of the area Tuesday afternoon. Winds will turn around to the south Tuesday night, but skies will stay mostly clear and temperatures will cool to near normal for Wednesday morning. LONG TERM (Tuesday Night through Sunday)... With southerly flow back in place to start the long term period it will set the stage for an active Wednesday and Thursday, before the weather takes a breather headed into the weekend. Models are showing a much deeper trough digging across northern Mexico and moving towards the Big Bend Region of Texas by Wednesday morning. Wednesday morning could see a mix of light rain and perhaps a rumble of thunder east of Interstate 35 in the warm sector where a warm front will extend from the Surface Low across the Rio Grande Plains. The West Texas Dryline will push eastward into the Rio Grande Plains during the afternoon hours allowing for temperatures to soar into the mid to upper 80s. Rain chances linger in that warm sector to the east through the early afternoon hours, but by late afternoon into the evening hours there should be a lull in precipitation across the area. As the upper trough across West Texas arrives it will be accompanied by a Pacific Front pushed through by the larger trough moving through the Central Plains. At the same time the surface low will move along the Texas Coast. This will produce decent chances of rain area wide for Wednesday night into Thursday morning. Models have slowed the frontal passage slightly with most now showing it moving through the I-35 corridor around daybreak on Thursday. The 12z NAM is now the driest of the models keeping any precipitation confined mostly to the Coastal Plains. The GFS has come more in line with the ECMWF and Canadian showing decent QPF across the Edwards Plateau and Hill Country with the frontal passage on Thursday morning. Model soundings show plenty of shear, but are fairly limited when it comes to instability so, combined with the not ideal timing of the FROPA being very early Thursday morning chances for strong storms look lower. That said, with the disagreement still present in some of the models will need to watch this trend over the next 48 hours. Rain chances linger into mid-day Thursday before the system pushes east and clearing begins by late in the day. Highs Thursday will be cooler behind the system with breezy winds. Friday and Saturday will see sunny skies with a warming trend. The next system looks to arrive Sunday morning. Models keep most of the QPF down along the Texas Coast with the NBM currently not showing any PoPs across our area. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 55 81 54 78 55 / 50 0 0 40 50 Austin Bergstrom Intl Airport 55 82 53 79 55 / 50 0 0 40 50 New Braunfels Muni Airport 55 85 54 82 57 / 50 0 0 30 40 Burnet Muni Airport 47 78 52 77 50 / 70 0 0 40 50 Del Rio Intl Airport 48 86 54 85 54 / 0 0 0 0 30 Georgetown Muni Airport 52 79 52 77 53 / 70 0 0 40 50 Hondo Muni Airport 48 85 53 84 55 / 30 0 0 10 40 San Marcos Muni Airport 54 83 52 79 56 / 50 0 0 40 50 La Grange - Fayette Regional 59 83 57 80 60 / 50 0 0 50 40 San Antonio Intl Airport 54 83 56 80 57 / 40 0 0 30 40 Stinson Muni Airport 54 84 55 81 58 / 40 0 0 20 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Hampshire Long-Term...EWilliams
Hazardous weather outlook, Mar 22, 9:49 PM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 949 PM CDT Mon Mar 22 2021 TXZ171>173-183>194-202>209-217>225-228-240300- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 949 PM CDT Mon Mar 22 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Severe storms are expected in the northern Hill Country and into the I35 corridor late this evening. Hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Mar 22, 9:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
943 PM CDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 5 NNW BURNET 30.83N 98.26W
03/22/2021 E1.50 INCH BURNET TX TRAINED SPOTTER
SPOTTER REPORTED PING PONG BALL SIZED HAIL
STILL ON THE GROUND. STILL HAILING.
&&
AATLocal storm report, Mar 22, 9:49 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
949 PM CDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 6 ESE BUCHANAN LAKE VIL 30.82N 98.36W
03/22/2021 E1.75 INCH BURNET TX PUBLIC
PUBLIC REPORTS OF PING-PONG TO GOLF BALL
SIZED HAIL ON THE EAST SHORT OF LAKE
BUCHANAN. SEVERAL REPORTS ROLLING IN ON
SOCIAL MEDIA.
&&
AATLocal storm report, Mar 22, 9:52 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
952 PM CDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL 4 NNE BUCHANAN DAM 30.80N 98.38W
03/22/2021 E2.50 INCH BURNET TX PUBLIC
MEASURED REPORT OF 2 TO 2.5 INCH HAIL ON THE
EAST SIDE OF LAKE BUCHANAN. TIME ESTIMATED
VIA RADAR.
&&
AATLocal storm report, Mar 22, 10:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1009 PM CDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL 3 NE BUCHANAN DAM 30.78N 98.39W
03/22/2021 E1.75 INCH BURNET TX LAW ENFORCEMENT
SHERIFF REPORTS PARTS OF FM 690 AND PARTS OF
CR 108 AND CR 110 COVERED IN HAIL FROM
QUARTER TO GOLF BALL SIZES. TIME ESTIMATED
VIA RADAR.
&&
AATLocal storm report, Mar 22, 10:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1020 PM CDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL BERTRAM 30.74N 98.05W
03/22/2021 E1.75 INCH BURNET TX PUBLIC
GOLF BALL HAIL BROKE THROUGH A SKYLIGHT.
REPORT FORWARDED VIA MEDIA OUTLET SOCIAL
MEDIA.
&&
AATSpecial weather statement, Mar 22, 10:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1034 PM CDT Mon Mar 22 2021
TXZ188-190-230415-
Blanco TX-Gillespie TX-
1034 PM CDT Mon Mar 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO AND NORTHERN
GILLESPIE COUNTIES UNTIL 1115 PM CDT...
At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doss, or 14 miles northwest of Fredericksburg, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fredericksburg, Stonewall, Blowout, Eckert, Crabapple, Doss, Willow
City, Cherry Spring, Enchanted Rock State Natural Area and LBJ
National Historical Park.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 3036 9854 3026 9858 3029 9916 3047 9916
3050 9879 3050 9854
TIME...MOT...LOC 0333Z 270DEG 39KT 3039 9907
EWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 8:32 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 58 min |
| Mar 22, 9:02 PM CDT | Special Weather Statement | EWX | Blanco, Gillespie, Llano | 43 min |
| Mar 22, 9:14 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano, Williamson | 61 min |
| Mar 22, 9:16 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Llano | 59 min |
| Mar 22, 9:58 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 62 min |
| Mar 22, 10:05 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Blanco, Comal, Kendall, Kerr | 55 min |
| Mar 22, 10:11 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Hays, Travis | 64 min |
| Mar 22, 10:26 PM CDT | Tornado Warning | EWX | Williamson | 27 min |
| Mar 22, 10:56 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 41 min |
| Mar 22, 10:57 PM CDT | Special Weather Statement | EWX | Comal, Hays, Kendall | 48 min |
| Mar 22, 11:02 PM CDT | Special Weather Statement | EWX | Travis | 58 min |
| Mar 22, 11:31 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Medina, Real, Uvalde | 59 min |
| Mar 22, 11:34 PM CDT | Special Weather Statement | EWX | Bandera, Kendall, Kerr | 41 min |
| Mar 22, 11:44 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kendall, Kerr, Medina | 61 min |
| Mar 22, 11:55 PM CDT | Special Weather Statement | EWX | Bastrop | 65 min |
| Mar 23, 12:25 AM CDT | Special Weather Statement | EWX | Lee | 65 min |
| Mar 23, 12:25 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 65 min |
| Mar 23, 12:35 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Blanco, Comal, Hays, Kendall and 1 more | 55 min |
| Mar 23, 1:06 AM CDT | Tornado Warning | EWX | Comal, Guadalupe, Hays | 24 min |
| Mar 23, 1:13 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Comal, Guadalupe, Kendall, Medina and 1 more | 62 min |
| Mar 23, 1:19 AM CDT | Special Weather Statement | EWX | Medina | 41 min |
| Mar 23, 1:26 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Comal, Gonzales, Guadalupe, Hays and 1 more | 64 min |
| Mar 23, 1:48 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Frio, Medina | 34 min |
| Mar 23, 1:58 AM CDT | Severe Thunderstorm Warning | EWX | Gonzales, Guadalupe | 32 min |
| Mar 23, 2:13 AM CDT | Severe Thunderstorm Warning | EWX | Bexar, Gonzales, Guadalupe, Karnes, Wilson | 26 min |
| Mar 23, 2:16 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Fayette, Gonzales, Guadalupe, Lavaca and 1 more | 59 min |
| Mar 23, 3:03 AM CDT | Severe Thunderstorm Warning | EWX | Fayette, Lavaca | 33 min |
| Mar 23, 3:43 AM CDT | Special Weather Statement | EWX | DeWitt, Lavaca | 47 min |
| Mar 23, 4:07 AM CDT | Severe Thunderstorm Warning | EWX | Lavaca | 38 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.